What Is Serotonin Syndrome?

What Is Serotonin?

Some symptoms of serotonin syndrome can be serious and land you in the emergency room.
Some symptoms of serotonin syndrome can be serious and land you in the emergency room.

Hormones course through your body to help carry out numerous physical functions. Serotonin is a hormone that controls your mood, sleep, body temperature, and other processes. You can’t live without it. But large amounts can cause problems. Serotonin syndrome happens when you take too much of a drug or combination of drugs that raise serotonin levels in your body.

An excess of serotonin can cause symptoms like sweating, shaking, and headaches. You should feel better once you stop taking the drug. But, very high serotonin levels can be dangerous. Here is what you need to know about serotonin, what it can do to you if you have too much, what kind of options you have to prevent or treat serotonin syndrome, and what the risks associated with it are.

What Are the Symptoms of Serotonin Syndrome?

Serotonin syndrome causes symptoms like these within a few hours after you take too much of a certain drug:

Severe cases cause the symptoms above, plus:

Some of these symptoms can be very serious. If you have any of these symptoms, call your doctor right away or go to an emergency room.

What Causes Serotonin Syndrome?

Cells in your brain and your GI tract release the amount of serotonin that you need. Too much of the stuff narrows blood vessels, tightens the airways in your lungs, stiffens muscles, and reduces your attention and alertness.

A boost in serotonin can have benefits. For example, antidepressants raise serotonin levels as they do their job to make you feel better. But, a dose that’s too high can cause serotonin syndrome. Other medicines that increase serotonin levels include:

These drugs raise the serotonin level in your body in a few ways. Some increase the production of this hormone. Others cause your body to break down and remove the existing serotonin more slowly than usual. You can get serotonin syndrome if you take too much of these drugs or if you combine two or more of them.

How Do Doctors Diagnose Serotonin Syndrome?

No single test diagnoses serotonin syndrome. Instead, your doctor will ask about your symptoms and what medicines you take -- including any supplements and drugs that you buy over the counter. Let your doctor know if you've increased the dose of your medicine.

To make sure you don't have another condition with similar symptoms, your doctor may order one or more of these tests:

What’s the Treatment for Serotonin Syndrome?

You can reverse mild serotonin syndrome when you stop the drug that caused your symptoms. Depending on the medicine that caused it, you should start to feel better in 1 to 3 days. But, if you took an SSRI antidepressant or an MAOI, the effects can last for a few weeks. It takes time for these drugs to clear out of your body.

Your doctor might prescribe a benzodiazepine drug such as diazepam (Valium) to calm you and relieve symptoms like a fast heartbeat and high blood pressure while your symptoms improve.

If your symptoms are severe, go to a hospital. The doctors and nurses there will monitor your heart rate and breathing. They'll give you treatments like the following to control your symptoms:

  • Oxygen
  • Fluids through a vein (IV)
  • Drugs to bring down your heart rate, fever, and blood pressure
  • Medicines to relax your body or keep you still

If your symptoms don't improve, your doctor may give you the drug cyproheptadine to block serotonin production.

What Are the Risks of Serotonin Syndrome?

Serotonin syndrome complications include:

Treating these complications and stopping the drug that caused them will help to prevent long-term problems. If you keep taking the drug, your serotonin levels could get dangerously high.

How Can I Prevent Serotonin Syndrome?

Keep a list of all the medicines you take and share it with each of your doctors. Avoid taking more than one drug that raises serotonin levels at a time.

Be careful with SSRI antidepressants if you have kidney disease. These drugs can increase the risk for serotonin syndrome in people with late-stage kidney disease.

If you do take one of the medicines that cause serotonin syndrome, be alert for symptoms and report them to your doctor right away.

References
(c)2019 WebMD, LLC. All rights reserved.

Endocrine Society: "What is Serotonin?"

International Journal of Molecular Sciences: "The serotonin syndrome: From molecular mechanisms to clinical practice."

Mayo Clinic: "Serotonin Syndrome."

The Ochsner Journal: "Serotonin Syndrome."

UpToDate: "Serotonin syndrome (Serotonin toxicity)."
CONTINUE SCROLLING FOR RELATED SLIDESHOW